Hail, Clearwater
- When
- June 29, 5:21 PM PST to 5:25 PM PST
- Where
- Clearwater County, Orofino
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -116.250
Trained spotters reported nickel and penny sized hail.
On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through north central Idaho during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
On June 29, a strong, negatively tilted shortwave trough moved to the northeast across the region. An intense mid level jet streak moved around the base of the trough and through north central Idaho during the early evening hours. An intense, tornadic storm moved across the area producing widespread damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 12:26 PM PST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 226 PM MDT FRI JUN 29 2007 .DISCUSSION...AN UPPER TROUGH OF LOW PRESSURE WILL RAPIDLY SHIFT NORTHEASTWARD ACROSS NORTHERN IDAHO AND WESTERN MONTANA THROUGH THIS EVENING. THIS FEATURE IS CAUSING THE SURFACE COLD FRONT TO REDEVELOP OVER IDAHO THIS AFTERNOON AND WILL SHIFT EASTWARD ACROSS WESTERN MONTANA THROUGH THE EVENING. THE ATMOSPHERE AHEAD OF THIS TROUGH IS BECOMING QUITE UNSTABLE. THE BIG QUESTION IS WHETHER WE WILL SEE ANY SEVERE WEATHER. AT THIS POINT...IT LOOKS LIKE A SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS MAINLY NORTHWEST MONTANA THROUGH THE EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH WIND PROFILES AND COLDER AIR ALOFT SUPPORTING BOTH STRONG WINDS AND POSSIBLY LARGE HAIL. THE COLD FRONT MAY PRODUCE NEAR LAKE WIND ADVISORY WINDS ON FLATHEAD THIS EVENING. WEAK HIGH PRESSURE IS EXPECTED TO RETURN LATE TONIGHT AND SATURDAY. ALTHOUGH THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE IN THE AFTERNOON OVER SOUTHWEST MONTANA. SUNDAY AND MONDAY A SOUTHWESTERLY FLOW ALOFT DEVELOPS. THIS WILL MAINLY BE A DRY FLOW...BUT THERE IS JUST ENOUGH DYNAMIC SUPPORT WITH SOME MID LEVEL MOISTURE TO PRODUCE AN ISOLATED THUNDERSTORM IN SOUTHWEST MONTANA. THE BIG STORY FOR NEXT WEEK WILL BE A VERY STRONG RIDGE DEVELOPMENT WHICH ALL MODELS ARE NOW INDICATING. THIS WILL BRING A HOT AND SUNNY JULY 4TH. WEDNESDAY THROUGH FRIDAY WILL BE VERY WARM AND DRY. TEMPERATURES OF 10 TO 15 DEGREES ABOVE NORMAL ARE LIKELY ON THE 4TH. THIS TRANSLATES TO THE LOW AND MID 90S. THURSDAY AND FRIDAY TEMPERATURES OF 15 TO 20 DEGREES ABOVE NORMAL ARE POSSIBLE...WHICH WOULD TRANSLATE TO TEMPERATURES IN THE MID 90S...POSSIBLY HIGHER IF THE RIDGE IS AS STRONG AS FORECAST. EXPECT STRONG NIGHTTIME INVERSIONS TO DEVELOP BY TUESDAY NIGHT THROUGH THE END OF THE WEEK. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL LOWER CEILINGS...BRING GUSTY WINDS...AND OBSCURE VISIBILITIES THIS AFTERNOON AND EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....RPN AVIATION...STEGEMILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 245 PM MDT FRI JUN 29 2007 MTZ001>004-043-300600- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- POTOMAC/SEELEY LAKE REGION- 245 PM MDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STRONG WIND GUSTS AND HAIL CAN BE EXPECTED FROM STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>010-MTZ005>007-300600- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION- 245 PM MDT FRI JUN 29 2007 /145 PM PDT FRI JUN 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP OVER THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL WARM TO BE WELL ABOVE NORMAL AGAIN BY THE MIDDLE OF NEXT WEEK AS A VERY STRONG RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
713 PM MDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG TROY 48.46N 115.89W
06/29/2007 LINCOLN MT TRAINED SPOTTER
ESTIMATED THUNDERSTORM WIND GUSTS OF 60-70 MPH BLEW
NUMEROUS LARGE TREE LIMBS DOWN ON POWERLINES.
&&
DEROSAThe Spokane radar (KOTX), 169 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
3 hail, 3 funnel cloud, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Trained spotters reported nickel and penny sized hail.
Emergency manager relayed a live report of a funnel cloud near Orofino with thunderstorm winds up to 60 mph.
Penny sized hail observed by spotter.
Emergency manager, USFS personnel and storm spotters reported numerous large trees and limbs blown down (intermittantly) along the storm track.
Weather spotters reported penny sized hail 11 miles east of Orofino and golf ball sized hail over Cardiff.
Spotter reported funnel cloud with 0.75 inch diameter hail.
Media reported a funnel cloud over Cardiff.
Weather spotter 15 miles east of Orofino reported a brief tornado touchdown with nickel sized hail. No significant damage was observed.
Spotter reported numerous trees down across Highway 11 and Grangmont Road, as well as onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2007Every state in 2007This day in weather historyThe tornado archive for Idaho, 2007Warnings in Idaho, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38518, 38519, 42268, 38520, 38521, 42301, 38517, 38522, 42304.